California, 2017Hail in California, August 6 to 10, 2017
August 6 to 10, 2017 · NWS EKA · 3 events in 1 county or zone
Afternoon thunderstorm development occurred over the mountainous terrain of northwest California between August 6th and 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorm development occurred over the mountainous terrain of northwest California between August 6th and 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Aug 6, 2:39 PM PST, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 6, 2:39 PM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
339 PM PDT Sun Aug 6 2017
.SYNOPSIS...An upper level low will bring a threat of thunderstorms
to mainly the interior mountains through mid week. Otherwise
seasonable weather with slightly above average temperatures are
expected to prevail through next week.
&&
.DISCUSSION...Isolated pop-up thunderstorms have been developing
this afternoon over the mountains of Trinity county and far NE
Mendocino county. These storms should wind down this evening
after the loss of daytime heating.
An upper level low will meander about over the area through at
least mid week bringing a threat for mainly diurnally driven storms
to the mountains each afternoon or evening. The main threat
initially will be lightning activity and perhaps small hail. The
upper level flow pattern will become increasingly favorable for
storms over the western portions of the forecast area and perhaps
the coastal waters late Monday into Tuesday night as mid level
winds become easterly and southeasterly. The GFS has been the most
aggressive with convection (showers and storms) over coastal
areas while the NAM12 has been much more conservative. Confidence
is by no means high that coastal areas will see storms. For now
will continue to indicate a slight chance mainly along the coast
north of about Orick.
In the meantime, coastal areas will continue to experience the
typical marine stratus. The layer did deepen overnight and this
morning due to slight cooling in the lower atmosphere (below about
850mb). Some areas have cleared out today, however expect a quick
return this evening. Given the boundary layer RH's from the high
resolution models and the BUFKIT X-sections, expect diurnal
stratus and perhaps fog for the next several nights and mornings.
An upstream kicker should usher in drier southwesterly flow toward
the end of the week and next weekend. This should bring an end to
the thunderstorm threat for a while. The flow pattern does
resemble a rex block with westerly flow under-cutting a closed
ridge to our north. Thus, another cut-off low may end up forming
again for yet more storms in the 6-10 day time frame. Temperatures
are not looking crazy hot either. We should see warming next week
with mostly mid to upper 90s in the hottest inland valleys. A few
hot spots in Trinity county may continue to see 100-105F heat.
&&
.AVIATION...Coastal TAF sites cleared out today, however stratus
was still hugging the Mendocino coast, Humboldt Bay, and a part
of the Eel River Delta this afternoon. Conditions won't change
too much for coastal areas tonight with IFR to LIFR conditions
reforming at KACV and KCEC this evening. IFR conditions Monday
morning at these sites should give-way to improving conditions
Monday afternoon as the daytime heating mixing out the shallow
stratus.
&&
.MARINE...Conditions will continue to remain fairly benign
over the next several days as a low pressure system meanders over
northern California. Light to moderate northerly winds will persist
through Monday, with locally gustier winds very near and south of
Cape Mendocino and out past 10 nautical miles. Winds are forecast to
increase slightly Tuesday and beyond, but are not expected to exceed
25 kt. As a result seas will remain relatively subdued, particularly
across nearshore areas where wave heights are expected to remain
below 6 feet for the foreseeable future. Waves will become a bit
larger and steeper farther offshore by Tuesday, but are still
expected to remain below 10 feet. KR/BC
&&
.FIRE WEATHER...There continues to be a large discontinuity of
moisture both spatially and vertically across NW CA which is very
evident in the observations. For example...elevated coastal areas
above 2k ft are again showing very poor recovery this morning
10-15% while coastal valleys are remaining quite moist. Forecast
models have picked up on this band of dry air along the coast and
it looks like it is hear to stay for at least another 24-36 hours.
Interior mid and upper slopes are also poking into this dry air
too Slate Ck, Ship Mtn...Camp Six and Brush Mtn are all showing
10-15% or less!!. Aloft..the airmass is beginning to moisten up
and this is going to lend itself to isolated thunderstorms for the
next few days. It will take a little time for some of this
moisture to work downward into the airmass but forecast models do
show this happening by around Tuesday. As far as the thunderstorm
forecast goes...have added headlines to reflect the drier nature
of the low levels with isolated dry strikes possible later today.
The main axis of instability lies along the extreme east sides of
Mendocino and Trinity counties so this will be the area of focus
today but given the favorable sse flow pattern much of the
interior is at a slight risk of thunderstorms development. One
draw back is that although the flow direction is a favorable the
magnitude of mid and upper winds is very light today. This will
not help development and will certainly hinder prolific lightning
strikes across our forecast area. Thus descriptive headlines for
isolated diurnally driven storms versus a fire weather watch or
red flag warning seems prudent right now for our fire weather
forecast area.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 6, 3:00 AM PST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
400 AM PDT Sun Aug 6 2017
CAZ101-103-104-109-071100-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
400 AM PDT Sun Aug 6 2017
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-105-106-110>113-071100-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
400 AM PDT Sun Aug 6 2017
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ107-108-071100-
Northern Trinity-Southern Trinity-
400 AM PDT Sun Aug 6 2017
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
Isolated thunderstorms will be possible across interior mountains
this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated thunderstorms will be possible across interior mountains
this afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 3:39 PM PST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Eureka CA
439 PM PDT SUN AUG 6 2017
CAZ107-070000-
Northern Trinity-
439 PM PDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TRINITY COUNTY...
At 437 PM PDT, a strong thunderstorm was located 12 miles southeast
of Callahan, or 14 miles southwest of Mount Shasta, moving very
slowly.
Winds in excess of 30 mph and half inch hail is possible with this
storm.
This storm will remain over mainly rural areas of northeastern
Northern Trinity County.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4110 12246 4109 12251 4117 12264 4122 12270
4127 12269 4131 12263 4133 12253 4132 12248
4131 12250 4129 12250 4129 12251 4125 12251
4121 12252 4118 12249 4118 12248 4116 12245
TIME...MOT...LOC 2337Z 095DEG 6KT 4124 12258
RCLSpecial weather statement, Aug 6, 3:53 PM PST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Eureka CA
453 PM PDT SUN AUG 6 2017
CAZ107-070015-
Northern Trinity-
453 PM PDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TRINITY COUNTY...
At 452 PM PDT, a strong thunderstorm was located 15 miles north of
Helena, or 18 miles north of Weaverville. the storm is nearly
stationary.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of central Northern
Trinity County.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4090 12289 4088 12313 4107 12322 4108 12314
4107 12311 4105 12306 4100 12304 4101 12298
4101 12296 4099 12294 4099 12292 4103 12290
4107 12292 4108 12297 4111 12297 4112 12287
TIME...MOT...LOC 2352Z 157DEG 3KT 4098 12304
MKKSpecial weather statement, Aug 6, 3:57 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Eureka CA
457 PM PDT SUN AUG 6 2017
CAZ107-070030-
Northern Trinity-
457 PM PDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TRINITY COUNTY...
At 457 PM PDT, a strong thunderstorm was located 10 miles northeast
of Carrville, or 16 miles southwest of Mount Shasta, moving south at
10 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of northeastern
Northern Trinity County.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4109 12250 4107 12279 4131 12261 4131 12255
4127 12251 4125 12251 4124 12252 4122 12251
4121 12252 4119 12250 4118 12250 4118 12249
TIME...MOT...LOC 2357Z 018DEG 9KT 4118 12257
RCLSpecial weather statement, Aug 6, 4:28 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Eureka CA
528 PM PDT SUN AUG 6 2017
CAZ107-070100-
Northern Trinity-
528 PM PDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TRINITY COUNTY...
At 526 PM PDT, a strong thunderstorm was located near Carrville and
Trinity Center , or 24 miles southwest of Mount Shasta, moving
southwest at 10 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Carrville...Trinity Center and Highway 3.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Trinity Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4108 12252 4107 12254 4106 12254 4106 12252
4101 12253 4100 12254 4100 12255 4099 12257
4099 12259 4096 12261 4093 12261 4100 12289
4118 12274 4113 12251
TIME...MOT...LOC 0026Z 037DEG 10KT 4110 12267
RCLLocal storm report, Aug 6, 5:03 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
603 PM PDT SUN AUG 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 S TRINITY CENTER 40.99N 122.70W
08/06/2017 E0.25 INCH TRINITY CA PUBLIC
PEA SIZED HAIL REPORTED BY CAMPGROUND
PERSONNEL. TIME ESTIMATED FROM RADAR.
&&
MKKSpecial weather statement, Aug 6, 5:08 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Eureka CA
608 PM PDT SUN AUG 6 2017
CAZ107-070130-
Northern Trinity-
608 PM PDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TRINITY COUNTY...
At 606 PM PDT, a strong thunderstorm was located near Carrville and
Trinity Center, around 5 miles east of Trinity Center. the storm is
nearly stationary.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Carrville, Trinity Center and Highway 3.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Trinity Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4107 12254 4106 12252 4101 12253 4100 12254
4100 12255 4099 12257 4099 12259 4097 12260
4092 12261 4090 12260 4088 12267 4103 12279
4118 12257 4109 12250
TIME...MOT...LOC 0106Z 094DEG 1KT 4099 12266
RCLHail, Trinity
- When
- August 6, 5:30 PM PST to 6:00 PM PST
- Where
- Trinity County, 0.69 mi N of Stringtown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -122.700
Marble to quarter size hail reported by trained spotter. Time and location approximate. Locally heavy rain as well.
Hail, Trinity
- When
- August 9, 2:30 PM PST to 3:00 PM PST
- Where
- Trinity County, Ruth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -123.400
Hail, Trinity
- When
- August 10, 4:20 PM PST to 4:40 PM PST
- Where
- Trinity County, 2.2 mi WSW of Burnt Ranch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.810, -123.510
Estimated the largest hail stones to be the size of a quarter. Storm lasted from somewhere between 4 and 430 until 5 PM. Rain was very heavy.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 10, 20176 deaths · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6 to 11, 2017$966,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strike in Texas, August 6 to 7, 2017$117,000 · 61 kt wind · 10 events
- Damaging Winds in Texas, August 6, 2017$30,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, August 6, 20171 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20174 events
- Flash Flooding and Flood in Oklahoma, August 6 to 7, 201760 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20173 events
- Hail in Minnesota, August 6, 20170.75 in hail · 3 events
- Flooding and Damaging Wind in Kentucky, August 6, 201753 kt wind · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 6 to 8, 201753 kt wind · 3 events
- Damaging Winds in South Dakota, August 6, 201763 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718708, 718709, 718710.